Lanolin is an oily substance taken from sheep's wool. Lanolin poisoning occurs when someone swallows products that contain this substance.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
- Swelling and redness of skin
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Fluids through a vein (by IV)
- Medications to treat symptoms
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Medical-grade lanolin is relatively nonpoisonous. Nonmedical grade lanolin can sometimes cause a minor rash on your skin. Because it is similar to wax, eating large amounts of lanolin can cause a blockage in your intestines. Recovery is very likely.
Wool wax poisoning; Wool alcohol poisoning; Glossylan poisoning; Golden dawn poisoning; Sparklelan poisoning
Update Date 1/19/2014
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.